Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 211, NWS Denver/Boulder, CO

August 10, 2005Arapahoe County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 10, 2005, 3:32 PM MDT for Arapahoe County, Elbert County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2005, 3:32 PM MDT (21:32 UTC)
Expired
Aug 10, 2005, 4:02 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Arapahoe County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 23 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 102132
SVRBOU
COC005-039-102200-
/O.NEW.KBOU.SV.W.0211.050810T2132Z-050810T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
332 PM MDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
  CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 400 PM MDT

* AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES SOUTHWEST OF COUNTRY GARDENS...OR ABOUT
  27 MILES SOUTHEAST OF DENVER...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COUNTRY
  GARDENS.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3973 10453 3939 10451 3939 10439 3973 10429

$$
2 follow-up statements
000 
WWUS55 KBOU 102145
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
344 PM MDT WED AUG 10 2005

COC005-039-102200-
/O.CON.KBOU.SV.W.0211.000000T0000Z-050810T2200Z/
ELBERT CO-ARAPAHOE CO-
344 PM MDT WED AUG 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM MDT FOR
CENTRAL ARAPAHOE AND NORTHWESTERN ELBERT COUNTIES...

AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF COUNTRY GARDENS...OR
ABOUT 31 MILES SOUTHEAST OF DENVER...MOVING NORTHEAST AT 15 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
STRASBURG...COUNTRY GARDENS AND EAST CENTRAL AURORA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3973 10453 3939 10451 3939 10439 3973 10429

$$
000 
WWUS55 KBOU 102202
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
401 PM MDT WED AUG 10 2005

COC005-039-102211-
/O.EXP.KBOU.SV.W.0211.000000T0000Z-050810T2200Z/
ELBERT CO-ARAPAHOE CO-
401 PM MDT WED AUG 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ARAPAHOE AND
NORTHWESTERN ELBERT COUNTIES EXPIRED AT 400 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA...BUT 
OTHER STORMS IN THE AREA WILL BE CAPABLE OF PRODUCING VERY HEAVY 
RAIN.

LAT...LON 3973 10453 3939 10451 3939 10439 3973 10429

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:15 PM MDT, 17 minutes earlier.

Area forecast discussion, Aug 10, 3:15 PM MDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT WED AUG 10 2005

.SHORT TERM...A PLUME OF MONSOONAL MOISTURE IS SWEEPING ACROSS THE
STATE THIS AFTERNOON ALONG WITH AN EMBEDDED SHORT WAVE TROUGH MOVING
OVER WYOMING.  KFTG WSR-88D IS BEGINNING TO FILL IN WITH ECHOES OVER
THE PAST HOUR.  GPS INTEGRATED PRECIPITABLE WATER VALUES HAVE
CLIMBED TO 1.30 INCHES AT BOULDER AND 1.55 INCHES OVER KGJT...ON
COLORADOS WESTERN SLOPE.  AREAS ON THE EASTERN PLAINS HAVE HAD MORE
SUNSHINE THROUGH THE AFTERNOON...SO THE THREAT OF STRONG AND
POSSIBLY SEVERE STORMS PERSISTS OUT THERE.  STORMS HAVE EXHIBITED
MOTIONS AROUND 15 MPH SO FAR...SO THE THREAT OF FLOODING RAINS SEEMS
TO BE DIMINISHED.  STILL CAN NOT RULE OUT LOCAL FLOODING THOUGH AS
SOME STORMS MAY PRODUCE RATES OF 1.5-2 INCHES PER HOUR DURING THIS
EVENING.  AFTER THE INITIAL ROUND OF CONVECTIVE SHOWERS THROUGH THE
EARLY EVENING...SOME MORE GENERAL STRATIFORM RAIN IS EXPECTED TO
DEVELOP AS THE UPPER SHORT WAVE CONTINUES MOVING EASTWARD.  RAINFALL
SHOULD BE OVER AT MOST AREAS BY MIDNIGHT.

FOR THURSDAY...MONSOONAL MOISTURE WILL CONTINUE MOVING OVER THE
STATE WITH WEAK TO MODERATE WESTERLY FLOW ALOFT CONTINUING.
INITIALLY...THINGS SHOULD BE DRY...BUT AFTERNOON HEATING ALONG WITH
ANY EMBEDDED SHORT WAVE TROUGH SHOULD BE ENOUGH TO DRIVE ANOTHER
ROUND OF AFTERNOON SHOUWERS.  ONCE AGAIN...THE HIGHEST POPS WILL BE
OVER THE MOUNTAINS.

.LONG TERM...FAIRLY ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE
THROUGH THE WEEKEND...DESPITE THE LULL TOMORROW EVENING ASSOCIATED
WITH DRYING BEHIND TODAYS DISTURBANCE.  THE ATMOSPHERE SHOULD RELOAD
BY LATE FRIDAY INTO SATURDAY WITH LOW LEVEL EASTERLY FLOW RETURNING
BEHIND RATHER SIGNIFICANT FRONTAL PASSAGE.  HOWEVER...THIS IS ALSO
WHEN MODELS REALLY DIVERGE...WITH NAM BRINGING FRONT IN FRIDAY
EVENING WHILE GFS AND A FEW OF THE OTHER MODELS HOLD OFF THE FRONT
UNTIL SATURDAY.  A BLEND OF THE MODELS SEEMS REASONABLE FOR NOW SO
WILL ATTEMPT A FRIDAY NIGHT FRONTAL PASSAGE.  THIS SHOULD HELP
PRECIP PRODUCTION SO WILL INCREASE THE CHANCE OF SHOWERS/STORMS
FRIDAY NIGHT AND KEEP THE CHANCES GOING DURING THE OVERNIGHT AND
SATURDAY MORNING HOURS.

SATURDAY IS LOOKING TO BE QUITE COOL...AND QUITE WET AS WELL
DEPENDING ON THE TIMING OF THE FRONT AND AMOUNT OF INSTABILITY LEFT
BEHIND.  WILL INCREASE CHANCE OF PRECIPITATION IN THIS TIME FRAME
SINCE WE COULD BE LOOKING AT A WIDESPREAD PRECIP EVENT IF TIMING
COMES TOGETHER.  HOWEVER...IF THE FASTER NAM VERIFIES THEN ALL
ACTION WOULD BE SOUTH OF THE FORECAST AREA.  CUT BACK TEMPERATURES
ABOUT 10 DEGREES FROM GOING FORECAST ON THE PLAINS GIVEN
EXPECTATIONS FOR CLOUD COVER AND BETTER PRECIP CHANCES.

BY EARLY NEXT WEEK...PRECIP CHANCES SHOULD DECREASE SOMEWHAT BUT
CANT RULE OUT A SLIGHT CHANCE EACH AND EVERY AFTERNOON WITH
LINGERING MOISTURE AND INCREASING INSTABILITY WITH MORE HEATING.

&&

.BOU...NONE.

&&

DANKERS/BARJENBRUCH
Hazardous weather outlook, Aug 10, 11:17 AM MDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1117 AM MDT WED AUG 10 2005

COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1117 AM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS IS IN PLACE OVER NORTHEAST COLORADO TODAY WITH
AN UPPER LEVEL WEATHER DISTURBANCE EXPECTED TO MOVE OVER THE REGION
THIS AFTERNOON AND EVENING.  AS TEMPERATURES WARM THIS AFTERNOON AND
THE AIRMASS BECOMES UNSTABLE...SEVERAL COMPONENTS APPEAR TO BE
COMING TOGETHER WHICH COULD RESULT IN THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL AND LOCALLY HEAVY RAINFALL OVER THE URBAN
CORRIDOR AND NORTHEAST COLORADO PLAINS.

THE POSSIBILITY EXISTS FOR THUNDERSTORMS TO BE SLOW MOVING AND
CAPABLE OF PRODUCING LOCAL FLOODING.  IF IT BECOMES EVIDENT THAT
STORMS ARE MOVING SLOW ENOUGH TO PRODUCE FLOODING PROBLEMS...A FLASH
FLOOD WATCH MAY BE NECESSARY ALONG THE URBAN CORRIDOR AND FOOTHILLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UNSETTLED WEATHER PATTERN WILL BE IN PLACE THROUGH THE WEEKEND
WITH A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH
DAY.  AT THIS TIME...IT APPEARS THE HIGHEST CHANCE OF RAIN AND
STORMS WILL OCCUR FROM FRIDAY AFTERNOON INTO SATURDAY AS A
RELATIVELY STRONG COLD FRONT SLIDES SOUTHWARD ACROSS THE AREA.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH MAY
PRODUCE SOME FLOODING CONCERNS.  ONE OR TWO SEVERE STORMS WILL ALSO
BE POSSIBLE THURSDAY AFTERNOON AND AGAIN FRIDAY AFTERNOON AND
EVENING WHEN THE AIRMASS WILL BE QUITE UNSTABLE.

SOMEWHAT DRIER WEATHER WILL DEVELOP EARLY NEXT WEEK...BUT A SLIGHT
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN IN THE
FORECAST EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT FOR
REPORTS OF LARGE HAIL AND HEAVY RAIN.

DANKERS/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:16 PM MDTSevere Thunderstorm WarningBOUWashington29 min
Aug 10, 5:34 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.